IS IT HYPOGLYCEMIA (ALSO KNOWN AS LOW BLOOD SUGAR)?
Here's a special word to anyone who takes medication for diabetes that can cause low blood sugar. With a significant diet change, your medication may suddenly be too strong. This is true, even in people who have never had low blood sugar before.
Know how to recognize low blood sugar! It's common with a "low" to get a headache, or feel shaky, sweaty, or lightheaded. On your meter, this would be any reading below 80, or whatever your health care professional suggests is too low for you (for some, it might be 100, or 120). Low blood sugar might occur when you've gone too long between meals, overnight, or on a day with increased activity or decreased food intake. If you take a medication that can cause low blood sugar, always be prepared with a treatment, in case you go too low. Carry glucose tablets or hard candies; about 80 calories or 15 carbohydrates worth and then follow up with a meal within 30 minutes. If you are low more than twice in a week or have a severe low that requires help from someone else, be in touch with your health care provider for an adjustment in medication. Low blood sugar is risky and can delay reflexes when driving or change your level of consciousness. It can also effect memory.
For those on blood pressure medication, your switch to a WFPB (that's "Whole Food Plant Based") way of eating can also make your blood pressure medications too strong. Watch for fatigue, or dizziness when you change position, such as from sitting to standing.
If you get low blood sugar or low blood pressure from making the shift to plant-based, congratulations! You probably don't need so much medication! For some, it happens immediately; for others, it occurs after some weight loss, over time. Some medications, such as beta-blockers, should never be stopped suddenly. Be safe and work with your clinician.